Abstract

Autologous hematopoietic stem cell transplantation (HSCT) is one of the treatment options which has been shown to enhance remission rate and survival in patients with multiple myeloma. Biphosphonates are used in conjunction with standard therapy and can ameliorate and prevent bony complications, i.e. bone pain, hypercalcemia or fracture, via direct inhibition of osteoclasts and possible anti-tumor effects on malignant plasma cells. With more frequent use of biphosphonates, there are increasing reports of noticeable adverse effects such as osteonecrosis of the mandible, renal failure and hypocalcemia. In this study we report three patients with multiple myeloma who received autologous HSCT accompanied with monthly administration of bisphosphonates and developed significant hypocalcemia post HSCT. All three patients had normal serum calcium levels at diagnosis and prior to transplant. The maximum drop in serum calcium was noted four to ten days post HSCT, and corrected by five to 13 days post HSCT. All three patients received biphosphonates eight to 20 days prior to the episode of hypocalcemia. All patients noted resolution of hypocalcemia with oral and intravenous calcium supplementation over three to ten days. Two patients required ongoing oral calcium supplementation for approximately one month after resolution of hypocalcemia. Multiple potential mechanisms can be postulated for the hypocalcemia in these patients undergoing HSCT such as chronic nutritional deficiency, GI losses, renal losses, vitamin D deficiency in addition to bisphosphonate use. Potentially melphalan, IV fluids, and furosemide may also play roles. Osteoclasts, bone marrow stromal cells and myeloma cells all can modulate calcium levels directly or indirectly through cytokine production. Future laboratory and clinical studies will focus on biochemical marker of complication and attention is needed while using bisphosphonates during autologous HSCT in myeloma patients.

Disclosures: No relevant conflicts of interest to declare.

Author notes

Corresponding author